Monday, October 11, 2010

Total Wellness Transformation: A Slight Delay


Just when you think you're hitting a stride and things are going well - BAM! Reality strikes, and the universe put the beat-down me. This entry is going to be brief because, well, I'm sick. Not sniffles or common cold sick - that's kids' stuff. I'm sicker this week than I've ever been. I'm major league, can't get out of bed except to go to the freezer to get an ice pack sick.

This past Sunday, I got what I thought was food poisoning. Nasty stuff. I've spent the past 5 days barely able to keep down fluids, weak, delirious and pretty much bed-ridden. It escalated to the point that I was concerned that it was something serious.


After two visits to the doctor, three prescriptions and gallons of water, Shakeology, and organic chicken broth, it turns out it's nothing life-threatening - just some nasty virus that kicked my butt. I'm not used to missing work or letting illness slow me down, much less stop me in my tracks, so that week was a lesson, as well as an exercise in humility and patience.


Wise counsel explained to me that I am undergoing a lot of transition right now. Changing the way I eat, incorporating exercise, etc. - all of it requires adjustment and time. I've been told by my doctor, my friends and my boss that I am allowed time to heal and that I should allow myself this time without beating myself up over it.


It was pointed out to me that this is a sign of the true evolution I am undergoing. So although I am physically, mentally and emotionally exhausted, I am looking at this as a gift of sorts. It reminds me I need to listen to my body and ensure that I am caring for it on all levels. And it forces me to keep things in perspective.


As I plan my return to solid food over the coming days, I am excited to get back into working out. Unfortunately, there will be a slight delay, due to one of the meds I was given. I can't work out or engage in anything too physical until the course of meds is complete...because one of the side effects is that it can cause severe tendon damage. In fact, it can cause the Achilles
tendon to "detach". WHAT?!? As the pharmacist explained the warnings to me in the most serious tone, I started to feel defeated. But then I caught myself.

"Marathon, not a sprint." This is just a slight delay and I'll be back in the saddle soon.


In the meantime, I'm focusing on making sure I get the rest, nutrition and hydration I need to facilitate the healing. I'm focusing on the concept of total wellness - if I can't work out the physical side at the moment, I'll work out the mental and emotional aspects...and be grateful for the chance to do so.


I'm down a few more pounds (though I can think of better ways to accomplish it) and I look forward to getting back in the fight shortly.


Until next time,


Hank



3 comments:

Gail Janicola said...

Although I pray that you never have to go through this again, it's a profound lesson for you personally, but also for your team. We have the opportunity to recognize and remember that our fearless leader is, as always, human first. Your gifts are not housed in your ability to do hundreds of push-ups, but in the magic or your spirit. As I watch my husband do everything possible to facilitate his recovery from tendon reattachment surgery, I feel uniquely sanctioned in recommending that you "chill out":)Wishing you a speedy recovery and only the best always. - Gail Janicola

Quentin said...

"In fact, it can cause the Achilles tendon to "detach". WHAT?!? As the pharmacist explained the warnings to me in the most serious tone, I started to feel defeated. But then I caught myself."

Please explain more or tell what drug can cause tendon to detach, for I have a friend that detached a muscle for rotator cup, thinking it was caused by lifting heavy long ladder to climb telephone pole. Maybe he was taking same medicine?

Hank said...

Hey, it's Hank here. First of all, I thank you for the support and comments. Secondly, I want to clarify that I am NOT Carl. Although there are many reasons to wish I were, I am just me. I'm a frequent guest blogger on Carl's blog...but I'm nobody's Fearless Leader.

Also, my Achilles tendon did not detach. I was merely warned of the danger, as it is a rare but possible side effect of a certain group of super powerful antibiotics. I'm not aware of any of them affecting the rotator cuff or any other area. My best advice is to consult your physician and he/she can fill you in on everything.

I'm slowly getting back into the groove and have a follow up appointment later this week, so hopefully, I'll be given the clearance to get back into working out. Stay tuned and I'll keep you all posted.

Be well,

Hank